Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 41, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 17, 2018, 1:13 PM MST for Cibola County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 1:13 PM MST (20:13 UTC)
- Expired
- Jul 17, 2018, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Cibola County, NM
The radar
The Albuquerque radar (KABX), 113 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953
WGUS55 KABQ 172013
FFWABQ
NMC006-172315-
/O.NEW.KABQ.FF.W.0041.180717T2013Z-180717T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
213 PM MDT TUE JUL 17 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
North central Cibola County in west central New Mexico...
* Until 515 PM MDT.
* At 212 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Bluewater Lake and Bluewater Lake State Park.
This will impact the Diener Canyon and Bluewater wild fire burn
scars. Some locations impacted due to the Diener Canyon scar
include Forest Roads 480 and 504 as well as Ojo Redondo Campground
and Post Office Flat. Some locations impacted due to the
Bluewater scar include State Road 612 and Forest Road 178, Bluewater
Creek, Bluewater Lake State Park and Bluewater Parking Area.
LAT...LON 3531 10813 3531 10808 3525 10790 3511 10797
3509 10819
$$
282 follow-up statements
441
WGUS75 KABQ 172027
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
227 PM MDT TUE JUL 17 2018
NMC006-172315-
/O.CON.KABQ.FF.W.0041.000000T0000Z-180717T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
227 PM MDT TUE JUL 17 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
NORTH CENTRAL CIBOLA COUNTY...
At 226 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Bluewater Lake and Bluewater Lake State Park.
This will impact the Diener Canyon and Bluewater wild fire burn
scars. Some locations impacted due to the Diener Canyon scar
include Forest Roads 480 and 504 as well as Ojo Redondo Campground
and Post Office Flat. Some locations impacted due to the
Bluewater scar include State Road 612 and Forest Road 178, Bluewater
Creek, Bluewater Lake State Park and Bluewater Parking Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Diener Canyon and
Bluewater fire burn areas.
&&
LAT...LON 3531 10813 3531 10808 3525 10790 3511 10797
3509 10819
$$
28370
WGUS75 KABQ 172310
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
510 PM MDT TUE JUL 17 2018
NMC006-172319-
/O.EXP.KABQ.FF.W.0041.000000T0000Z-180717T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
510 PM MDT TUE JUL 17 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CIBOLA COUNTY WILL
EXPIRE AT 515 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3531 10813 3531 10808 3525 10790 3511 10797
3509 10819
$$
ShoemakeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 10:21 AM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 17, 10:21 AM MST, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1121 AM MDT Tue Jul 17 2018 .AVIATION... 18Z TAF CYCLE Satellite imagery and 12Z soundings show that much drier mid level air has moved across the southern 3/4 of NM through mid morning. This layer of drier and warmer air in the mid levels will decrease shower and thunderstorm coverage this afternoon and evening, which will will primarily develop across the higher terrain of northern and west central NM. There will still be ample moisture to fuel stronger storms across these areas, and brief MVFR conditions and mountain obscurations will be possible. Skies will be clear across the entire area by midnight, and VFR conditions will prevail through the overnight hours and into Wednesday. Winds will be light today, generally less than 10 knots, although a few gusts to near 20 knots will be possible in the northeast highlands this afternoon. Light terrain driven winds are expected tonight and Wednesday. 28 && .PREV DISCUSSION...227 AM MDT Tue Jul 17 2018... .SYNOPSIS... Summer thunderstorms will be around through the forecast period. There will be subtle day to day changes. A downward trend in storms is expected today, then leveling off the rest of the week into the weekend. High pressure will be over CA today, then it will drift to the Great Basin Wednesday then be near the four corners area Thursday. It will then hover over or near NM through the weekend, eventually shifting west into AZ early next week. A back door cold front will drop down the eastern plains and highlands Sunday night, resulting in increased convection early next week in the east. && .DISCUSSION... Showers and a few storms continue early this morning over the northwest and north. The rain is mostly light to moderate. The activity will gradually diminish into the morning, only to pick up again this afternoon and evening. But the easterly wave will move to our east today while high pressure moves into the Great Basin. We should have less storm coverage today, focusing on the western and northern mountains. High temperatures will warm over Monday's highs nearly everywhere, with readings around the century mark on the eastern plains. High pressure over CA today will move to the Great Basin Wednesday and strengthen a little. This will suppress thunderstorms activity some, with the west and central high terrain the favored areas. High temperatures will continue to climb Wednesday, including triple digits in parts of the eastern plains. The upper high will continue to get closer Thursday, reaching the four corners area or even a little east of there. It will then wobble around NM late in the week through the weekend. Thunderstorms will again be favored over the western and central mountains, but the northeast will join in on the convection, as the steering flow will allow storms to roll off the Sangre de Cristo Mountains into the northeast late each afternoon and evening. In addition, the NAM brings a decent windshift into the northeast Wednesday night with increased low level moisture late this week for the northeast. The upper high will begin to shift west into AZ early next week. The resulting northwest flow aloft will allow storms over the central mountains to move onto the eastern highlands and plains each afternoon and evening. The east should be active early next week, but thunderstorms will continue over the western and northern mountains as well. CHJ && .FIRE WEATHER... Shower and thunderstorm coverage will dwindle today as drier mid level air overspreads much of central and southern NM. The focus for thunderstorms today will be across the northern mountains where precipitable water values will remain between 125 and 150% of normal. Therefore, localized heavy rain will remain a concern, especially on recent burn scars. Storm motion will be toward the east around 5 to 10 mph. Precipitation coverage may trend up slightly on Wednesday with a northerly wind shift, but will overall continue to be more of a down day, especially since PWATs trend downward considerably across northern NM. Storm motions will be toward the south around 10 mph. Activity on Thursday will trend upward a bit more despite the upper high shifting over northern NM. The NAM, in particular, shows a very moist boundary moving into northeast NM Wednesday night and nudging up to the central mountain chain. This would likely force additional storms to develop Thursday aftn. Storm motions will be slow and erratic. Similar coverage and storm motion is expected Friday. Another round of mid level dry air will push into the state from the southeast on Saturday, limiting convection Saturday afternoon and perhaps even through Sunday. Early next week, extended models are showing that a strong back door cold front will race through the state, and replenish moisture area wide. This would certainly spell another increase in storm coverage. Look for temperatures to trend upward today through the end of the work week. After today, all areas will be near to above normal. Poor ventilation is expected for much of northwest NM today, and then across the West Central Mountains Wednesday. Pockets of poor ventilation will be possible across the northern and western high terrain Thursday and Friday. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ510>515. &&
Hazardous weather outlook, Jul 17, 3:12 AM MST, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Albuquerque NM 412 AM MDT Tue Jul 17 2018 NMZ501>540-181100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 412 AM MDT Tue Jul 17 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected this afternoon into tonight over western and northern areas. Storm motions will be slow and rainfall could be heavy. This may lead to localized areas of flash flooding, especially over and near recent burn scars. Locations that have received heavy rainfall recently will also be more susceptible to flash flooding. Isolated locations will receive 1 to 2 inches or more of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm activity will generally be less compared to recent days from Wednesday into the weekend. However, isolated thunderstorms may still produce torrential downpours with localized flash flooding a concern through early next week, especially on recent burn scars. Thunderstorm chances will trend up early next week, especially across the east. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rain and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:14 PM MST | Special Weather Statement | ABQ | Cibola | 31 min |
| Jul 16, 7:56 PM MST | Flash Flood Warning | ABQ | Cibola | 2 hr |
| Jul 16, 8:53 PM MST | Areal Flood Advisory | ABQ | Colfax | 2 hr |
| Jul 16, 9:43 PM MST | Areal Flood Advisory | ABQ | Bernalillo | 92 min |
| Jul 16, 10:09 PM MST | Areal Flood Advisory | ABQ | Sandoval | 96 min |
| Jul 16, 11:01 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 89 min |
| Jul 17, 12:31 AM MST | Areal Flood Advisory | ABQ | Taos | 119 min |
| Jul 17, 2:03 AM MST | Flash Flood Watch | ABQ | 21 hr | |
| Jul 17, 12:18 PM MST | Areal Flood Advisory | ABQ | Sandoval | 117 min |
| Jul 17, 12:33 PM MST | Areal Flood Advisory | ABQ | Cibola | 117 min |
| Jul 17, 12:47 PM MST | Areal Flood Advisory | ABQ | Cibola | 118 min |
| Jul 17, 1:09 PM MST | Areal Flood Advisory | ABQ | Colfax | 111 min |
| Jul 17, 2:03 PM MST | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 17, 2:14 PM MST | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
| Jul 17, 2:22 PM MST | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| Jul 17, 3:26 PM MST | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 17, 3:56 PM MST | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 17, 4:14 PM MST | Flash Flood Warning | ABQ | Rio Arriba | 3 hr |
| Jul 17, 4:29 PM MST | Special Weather Statement | ABQ | Rio Arriba | 31 min |
| Jul 17, 4:43 PM MST | Areal Flood Advisory | ABQ | Rio Arriba | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.